Arkansas, 2016

Flash Flood and Damaging Wind in Arkansas, May 26, 2016

May 26, 2016 · NWS MEG · 2 events in 2 counties and zones

A line of severe thunderstorms dropped south out of the Lower Ohio Valley and into the Midsouth on the afternoon of May 26th. A few storms were capable of damaging winds, small hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A line of severe thunderstorms dropped south out of the Lower Ohio Valley and into the Midsouth on the afternoon of May 26th. A few storms were capable of damaging winds, small hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 26, 2:10 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 26, 2:10 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
310 PM CDT THU MAY 26 2016

.DISCUSSION...Water Vapor satellite/WSR-88D Vad Wind Profile
trends this afternoon indicate the development of a Mesoscale
Convective System across southeast Missouri along last nights
convective activity across southwest/east central Missouri.
Another MCS is located across eastern Texas. At the surface, a
warm front is located over portions of the central Plains and into
western Missouri with a cold front over the Texas/Oklahoma
panhandle and a dryline extending south into west Texas. Further
east, a ridge of high pressure is centered over the southeast
United States. Deep low level moisture is being advected up into
the lower Mississippi Valley in between these two features with
surface dewpoints in the lower 70s. As of 2 pm CDT, temperatures
across the Mid-South are in the 80s to around 90 degrees.
Strong/Severe thunderstorm potential remains the predominant
challenge in this afternoon's forecast issuance.

Short term model/convective trends suggest shower and thunderstorm
coverage should increase across the forecast area into this
evening as a convective outflow boundary from activity over
western Kentucky moves south. At this time, think the best
coverage will occur north of I-40 and along and west of the
Mississippi River. Surface based CAPE values approaching 3000
J/kg, steep 700-500 mb layer mid-level lapse rates, and overall
weak shear suggest pulse type thunderstorms with perhaps some
quasi-organization. Damaging winds will be the primary severe
thunderstorm threat with perhaps a secondary threat of large hail.
Localized flash flooding from heavy rainfall is also possible.

Models indicate additional shortwaves embedded within southwest
flow aloft will move across the Lower Mississippi Valley into the
weekend. This is expected to result in the development of
additional isolated/scattered showers and thunderstorms with the
best coverage over north/northeast Arkansas and the Missouri
Bootheel with overall coverage diminishing somewhat towards the
end of the weekend. Long term models indicate showers and
thunderstorm chances will continue into next week as an upper
level ridge will remain over the southeast United States and
another front approaches from the Middle Mississippi Valley and
Southern Plains.

CJC
&&

.AVIATION...
18Z TAF cycle

Decided to leave out any mention of precip at TUP. Confidence is
low on the development of convection at MEM...MKL...and JBR.
So far today...guidance has overdone convection across the
MidSouth...and from the look of sky conditions, radar and
satellite data...that shouldn't change quickly. Tonight...as a
midlevel shortwave approaches...TS and SHRA will become more
likely. Included VCTS at JBR after 01Z and Tempo TSRA from 09-12Z.
Included VCSH at MEM after 03Z and at MKL with VCTS after 13Z.
Winds will remain southerly...10-15kt today...diminishing
overnight then restrengthening tomorrow.

30

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 26, 2:15 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT THU MAY 26 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-272215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
315 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY WEST
OF THE MISSISSIPPI RIVER AND NORTH OF I-40 INTO TONIGHT. DAMAGING
WINDS WILL BE THE PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT
REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 26, 2:30 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             UNION CITY              36.42N 89.05W
05/26/2016  E0.88 INCH       OBION              TN   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN UNION CITY ALONG WITH 30 MPH
            WINDS.

&&

AJC
Local storm report, May 26, 4:02 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLASH FLOOD      SHARON                  36.23N 88.82W
05/26/2016                   WEAKLEY            TN   PUBLIC

            WATER RUSHING ACROSS ROAD.

&&

AJC

The radar

The Memphis radar (KNQA), 40 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Crittenden

When
May 26, 4:29 PM CST to 4:35 PM CST
Where
Crittenden County, (Awm)west Memphis Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.130, -90.230

Flash Flood, Greene

When
May 26, 6:44 PM CST to 9:45 PM CST
Where
Greene County, 0.63 mi SSW of Paragould Muni Arpt to 0.61 mi SSW of Paragould Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
36.061, -90.524

One to two feet of water covering Carroll Road near Walmart and Highway 412.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633755, 633756.